Ask a doctor

How Can I Prevent Achy Joints from Accutane?

I am beginning Accutane treatment in two weeks. My biggest conern is that almost everyone who uses the drug complains about achy joints. I am a professional dancer and have a huge gig coming up in August. Is there anything I can do while taking Accutane that can prevent/lessen this side effect? Are there certain dietary/supplementary changes I should make to ease the process along?

Doctor Answers (2)

Lower Doses, ?? Vitamin D

+1

I have been prescribing Accutane for 28 years, and have not had a patient develop joint pain. I think the key is to use a lower dosage and extend the period on the drug by two months, i.e. 6 months rather than 4. I saw a young lady, a triathelete, who still has lingering joint pain two years after Accutane. She received a high dose by the PA of one of my colleagues.

My other suggestion would be to have your Vitamin D level checked. Many of us who are doing so are surprised at the number of people with vague joint and muscle pains are actually Vitamin D deficient. If there is any suggestion of deficiency, I would recommend the Vitamin D3 form along with Cacitral + D.

I hope your gig goes well. When you retire, please apply to our office. We have employed two former ballerinas (from major corps), and Stephanie our aesthetician is a former dancer/instructor. I catch her lifting her leg toward her head or lodging it on the front desk all the time!

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Joint pain with Accutane

+1

You may want to consider glucosamine-chondroitin supplements and you may want to consider premedicating with NSAIDS such as motrin if your stomach can handle it. I am sure that your dermatologist or prescribing physician has encountered and managed this condition before. Express your concerns and ask for your options.

Chicago Plastic Surgeon
5.0 out of 5 stars 39 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...